Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 36, NWS Blacksburg, VA

May 23, 2007Mercer County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2007, 3:48 PM EDT for Mercer County, West Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2007, 3:48 PM EDT (19:48 UTC)
Expired
May 23, 2007, 4:45 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:05 PM EDTHAIL 0.88Sandlick, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 231948
SVRRNK
WVC055-232045-
/O.NEW.KRNK.SV.W.0036.070523T1948Z-070523T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 445 PM EDT

* AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SANDLICK...OR ABOUT NEAR BLUEFIELD...AND MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SANDLICK...
  CERES...
  KEGLEY...
  PRINCETON...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3743 8111 3738 8110 3729 8108 3728 8116
      3725 8122 3729 8129 3734 8136 3738 8133
      3744 8112

$$

JH
2 follow-up statements
000 
WWUS51 KRNK 232026
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT WED MAY 23 2007

WVC055-232045-
/O.CON.KRNK.SV.W.0036.000000T0000Z-070523T2045Z/
MERCER WV-
422 PM EDT WED MAY 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHWESTERN MERCER COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST WEST OF SANDLICK. ANOTHER STRONG THUNDERSTORM WAS NEAR 
BLUEFIELD AND COULD REACH SEVERE LEVELS IN THE NEXT 20 MINUTES. THE 
STORMS WERE DRIFTING SLOWLY TO THE WEST AROUND 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MERCER 
CO AIRPORT...KEGLEY AND CERES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

HAIL UP TO NICKEL SIZE WAS REPORTED IN SANDLICK WITH THIS STORM 
JUST AFTER 400 PM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3743 8111 3738 8110 3729 8108 3728 8116
      3725 8122 3729 8129 3734 8136 3738 8133
      3744 8112

$$

JH
000 
WWUS51 KRNK 232041
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT WED MAY 23 2007

WVC055-232048-
/O.EXP.KRNK.SV.W.0036.000000T0000Z-070523T2045Z/
MERCER WV-
438 PM EDT WED MAY 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MERCER COUNTY
EXPIRES AT 445 PM EDT...

THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO DRIFT ACROSS THE WESTERN 
HALF OF THE COUNTY BUT HAVE WEAKENED BELOW SEVERE LEVELS. THUS THE 
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS TO 40 MPH 
ALONG WITH VERY HEAVY RAIN...AND SMALL HAIL MAY STILL ACCOMPANY SOME 
OF THE STORMS DURING THE NEXT HOUR...ESPECIALLY BETWEEN BLUEFIELD 
AND MONTCALM.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3743 8111 3738 8110 3729 8108 3728 8116
      3725 8122 3729 8129 3734 8136 3738 8133
      3744 8112

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:01 PM EDT, 47 minutes earlier.

Area forecast discussion, May 23, 3:01 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT WED MAY 23 2007

.SYNOPSIS...
A LARGE HIGH PRESSURE SYSTEM OFF THE NEW ENGLAND COAST WILL BUILD
DOWN THE EAST COAST THROUGH THURSDAY AND EXTEND INLAND OVER THE
SOUTHEAST U.S. INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERED THUNDERSTORMS OCCURRING ACROSS THE MOUNTAINS THIS
AFTERNOON AND A COUPLE OF THESE STORMS MAY APPROACH SEVERE WITH
CAPES FCST OVER 2000 J/KG. WITHOUT UPPER LEVEL SUPPORT...EXPECT
THESE STORMS TO DISSIPATE SHORTLY AFTER SUNSET. WENT A DEGREE OR
TWO ABOVE GUIDANCE FOR LOWS TONIGHT BASED ON THE PAST COOL BIAS
SHOWN BY GUIDANCE OVER THE PAST COUPLE OF NIGHTS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
UPPER RIDGE WILL BE THE DOMINATE WEATHER FEATURE INTO
SATURDAY...ALTHOUGH RIDGE WILL BEGIN TO WEAKEN TOWARD THE END OF
THE SHORT TERM PERIOD AS A STRONG UPPER LEVEL SHORT WAVE PUSHES
EAST NORTH OF THE GREAT LAKES. WITH WARMING TEMPERATURES ALOFT
WITH BUILDING RIDGE AND LOW LEVEL THETA-E RIDGE SHOVED EAST AS SFC
RIDGE BUILDS...ANY PRECIP CHANCES SHOULD BE NORTH AND WEST OF THE
FORECAST AREA. SOUTHEAST FLOW THURSDAY AND SIMILAR 1000-850MB
THICKNESSES COMPARED TO TODAY SHOULD KEEP HIGHS THURSDAY
COMPARABLE TO TODAYS VALUES.

LOW LEVEL FLOW BECOMES SOUTHWEST OF FRIDAY...AND WITH 1000-850MB
THICKNESSES INCREASING...WENT WARMER THAN GUIDANCE FOR HIGHS. BOTH
GFS/NAM DEVELOP WEAK SFC CONVERGENCE LINE ACROSS THE ALLEGHANY
HIGHLANDS. THIS WEAK CONVERGENCE IN CLOSE PROXIMITY TO A LOW LEVEL
THETA-E RIDGE MAY BE ENOUGH TO BREAK WEAK CAP...SO KEPT A SLIGHT
CHANCE OF POPS IN THE NORTHEAST.

EVEN WARMER TEMPERATURES ANTICIPATED SATURDAY WITH CLIMBING
1000-850MB THICKNESSES. FORECAST SOUNDINGS SHOW STRENGTHENING MID
LEVEL CAP WHICH SHOULD KEEP A LID ON THUNDERSTORM DEVELOPMENT.
&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LONG RANGE MODELS IN GOOD AGREEMENT BREAKING DOWN RIDGE SUNDAY
WITH NEXT SHORTWAVE MOVING THROUGH THE GREAT LAKES...WHICH HELPS
PUSH A COLD FRONT INTO THE EXTREME NRN PORTION OF THE FORECAST
AREA BY MONDAY MORNING. MODELS DIVERGE ON TUESDAY WITH
ECMWF/CANADIAN MODELS KEEPING A MORE PRONOUNCED UPPER TROF OFF THE
ATLANTIC COAST...WHICH KEEPS SFC BOUNDARY IN THE AREA. THIS FRONT
FINALLY LIFTS WEDNESDAY WITH RIDGE RE-BUILDING IN ADVANCE OF SHORT
WAVE MOVING NORTH OF THE GREAT LAKES IN CANADA. WITH SFC BOUNDARY IN
THE AREA...EXPECT BEST CHANCE OF PRECIP DURING THE PERIOD MONDAY
AND TUESDAY...AND KEPT POPS GOING FOR WEDNESDAY FOR ALL BUT THE
SOUTHERN PORTION OF THE FORECAST AREA.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WILL PREVAIL THIS AFTERNOON WITH SCTD TSTMS IN THE
WEST. MOVEMENT OF THE STORMS WILL BE CLOSE TO NIL WITH THE UPPER
RIDGE OVERHEAD. WIDELY SCTD STORMS ALREADY DEVELOPING OVER THE
WEST...EXPECTING COVERAGE TO GRADUALLY INCREASE THROUGH 4PM.
COVERAGE SHOULD BE ENOUGH FOR VCNTY TSTMS INTO THE BLF AND LWB
TAFS THROUGH THIS EVENING. BY LATE EVENING...CONVECTION WILL
SUBSIDE DUE TO LOSS OF HEATING.

WITH LITTLE CHANGE IN AIRMASS LATELY AND ABUNDANT LOW LEVEL MOISTR
IN THE AIR...IFR FOG IS LIKELY TNGT AT LWB. STRATUS CEILINGS MAY
ALSO DEVELOP TOWARD MORNING...BUT DO NOT THINK THE CHANCE IS HIGH
ENOUGH TO PUT IN THE TAFS AT THIS TIME.

FOR THURSDAY THROUGH SUNDAY...NO SIG WX EXPECTED. CONVECTIVE
COVERAGE SHOULD BE LESS WITH THE UPPER RIDGE BUILDING AND WARMING
TEMPS ALOFT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...JS/PH
SHORT TERM...PH
LONG TERM...PH
AVIATION...JS
Hazardous weather outlook, May 23, 8:26 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 AM EDT WED MAY 23 2007

NCZ003>006-019-020-VAZ032>035-043>047-058-059-241230-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
826 AM EDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-241230-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
826 AM EDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP FROM THE BLUE RIDGE
WEST THIS AFTERNOON. SIMILAR TO MONDAY...MODERATE INSTABILITY
OVER THE HIGHER ELEVATIONS WILL LIKELY LEAD TO A FEW OF THESE
STORMS BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AREAS
IN SOUTHEAST WEST VIRGINIA...AS WELL AS FAR SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA WEST OF INTERSTATE 77 STAND THE BEST
CHANCE OF SEEING THUNDERSTORMS TODAY AND POSSIBLY A SEVERE STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 3:06 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT WED MAY 23 2007

NCZ001-232000-
ASHE NC-
306 PM EDT WED MAY 23 2007

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF LANSING...OR ABOUT 5 MILES SOUTH
OF GRASSY CREEK...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR CLIFTON BY 335 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE. PONDING OF WATER IS
POSSIBLE IN POOR DRAINAGE AND LOW LYING AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS STORM.

07

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:12 PM EDTSevere Thunderstorm WarningRNKGreenbrier63 min
May 23, 5:37 PM EDTSevere Thunderstorm WarningRNKSummers53 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.